Wyoming, 2018

High Wind in Wyoming, April 2, 2018

April 2, 2018 · NWS CYS · 16 events in 8 counties and zones

A low pressure system produced high winds across portions of south central and southeast Wyoming. Gusts of 60 to 70 mph were common.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system produced high winds across portions of south central and southeast Wyoming. Gusts of 60 to 70 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 2, 5:33 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 2, 5:33 AM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
633 AM MDT Mon Apr 2 2018

.SHORT TERM...(Today and tonight)
Issued at 409 AM MDT Mon Apr 2 2018

Latest water vapor loop was showing quite a bit of wave cloud
development this morning especially over the Ferris Mountains.
The models are showing the potential for more wave cloud
development as the morning wears on with more moisture spreading
into southeast Wyoming during the afternoon. This will favor good
upslope flow over the mountains today which will continue through
tonight. The more significant snowfall is progged to occur over
the Snowy Range where they may see anywhere from 4 to 10 inches
above 9000ft with mainly 2 to 5 inches in the Sierra Madres. As a
result, we went ahead and issued a Winter Weather Advisory for the
Snowy Range beginning this afternoon and continuing through
tonight. The other concern will be the wind potential today. We
are the most confident that Arlington and the I-80 summit will
have the greatest threat due to better mixing potential and strong
height gradients. As a result, we kept the high wind warning in
effect for those areas. We were less confident of the rest of the
watch area. The main reason is due to the potential for more cloud
cover which may limit the mixing heights. However, there is a lot
of wave cloud activity so we may have periods of stronger mixing.
With that in mind, we decided to upgrade most of the High Wind
Watches to Warnings.

Later this evening our attention turns to the strong cold front
plowing through the area. The cold front appears like it will have
strong pressure rises/subsidence building behind it. There also
appears to be enough low level moisture to produce some snow
showers right behind it, due to good low level frontogenesis.
This may be something to watch this evening especially since we
will be losing that sensible heat quickly on the roadways. Have
also noticed an increase in these low level winds since last
night's run for much of the Nebraska Panhandle. Based on this
trend, and the degree of low level subsidence, we have decided to
upgrade to a high wind warning for the southern Nebraska panhandle
and areas along and east of the Cheyenne in Wyoming.

.LONG TERM...(Tuesday through Sunday)
Issued at 409 AM MDT Mon Apr 2 2018

We should see a break in the action through Wednesday due to
a weak upper level ridge building over the area. The next focus
turns to our attention to Thursday and Friday as a strong wave
moves through the northern plains. This feature will cause a
strong front to push through areas east of the Laramie Range and
cause some snow to develop especially in the higher terrain, due
to upslope flow. This will need to be watched as we head towards
the end of the week. A more spring like wave is expected to pass
through the region this weekend which may bring better chances of
convection.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 633 AM MDT Mon Apr 2 2018

For the early morning aviation package, main change was for later
periods at Chadron and Alliance where we added in a mention of
snow this evening and overnight, with Chadron going IFR with
ceilings after 02Z. Otherwise, still looking for stronger winds
from the west to northwest today as a frontal boundary moves south
through the area.

&&

.FIRE WEATHER...
Issued at 409 AM MDT Mon Apr 2 2018

It will be quite windy today, but humidity will generally be above
30 percent this afternoon due to plenty of cloud cover. Fire
weather concerns may be more elevated on Tuesday and Wednesday due
gusty winds of 20 to 30 mph and humidities dropping to around 20
to 25 percent, due to the influence of an upper level ridge.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from noon today to 6 AM MDT Tuesday for
     WYZ114.

     High Wind Warning until midnight MDT tonight for WYZ104-105-109-
     115-117.

     High Wind Warning until midnight MDT tonight for WYZ110-116.

     High Wind Warning from 6 PM this evening to 6 AM MDT Tuesday for
     WYZ118-119.

     High Wind Warning from 3 PM this afternoon to 9 PM MDT this
     evening for WYZ106.

NE...High Wind Warning from 6 PM this evening to 6 AM MDT Tuesday for
     NEZ020-021-054-055.

&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...JG
FIRE WEATHER...REC
Hazardous weather outlook, Apr 2, 10:03 AM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1103 AM MDT Mon Apr 2 2018

NEZ020-021-054-055-WYZ104>106-109-110-115>119-031715-
Banner-Morrill-Kimball-Cheyenne-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1103 AM MDT Mon Apr 2 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

West to northwest winds will become strong over portions of south
central Wyoming late this morning, spreading east along the
Interstate 80 corridor this afternoon and tonight. Gusts of 55 to
65 mph are likely. High Wind Warnings are in effect`for locations
including Rawlins, Arlington, Bordeaux, Summit, Vedauwoo, Cheyenne,
Kimball and Sidney.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The strong winds will continue through early Tuesday morning
before subsiding.

A prolonged unsettled pattern begins Thursday and continues into
the weekend with occasional rain and snow showers. There will be
occasional breezy to windy periods.

.Spotter information statement...

Spotter activation will not be required. Spotters are encouraged
to relay reports of high winds to the National Weather Service.

WYZ114-031715-
Snowy Range-
1103 AM MDT Mon Apr 2 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of moderate to heavy snow will occur over the Snowy Range.
Gusty west to northwest winds will create areas of blowing snow
and poor visibility. A Winter Weather Advisory is in effect through
Tuesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow and winds will taper off Tuesday morning.

A prolonged unsettled pattern begins Thursday and continues into
the weekend, with periods of accumulating snow.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019-095-096-WYZ101>103-107-108-111>113-031715-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
1103 AM MDT Mon Apr 2 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers will develop and spread northwest to southeast
across the area through tonight. Two to five inches of snow will
fall over the higher elevations, with less than an inch elsewhere.
It will be blustery with west to northwest winds gusting to 45 mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A prolonged unsettled pattern begins Thursday and continues into
the weekend with occasional rain and snow showers.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Apr 2, 8:49 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
949 AM MDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
04/02/2018  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            STROUSS HILL WYDOT SITE.

&&

MJAMSKI
Local storm report, Apr 2, 9:44 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
04/02/2018  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            STROUSS HILL WYDOT SITE.

&&

MJAMSKI
Local storm report, Apr 2, 10:04 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1104 AM MDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     NON-TSTM WND GST NE ESTERBROOK           42.41N 105.36W
04/02/2018  M66 MPH          CONVERSE           WY   MESONET

&&

MJAMSKI
Local storm report, Apr 2, 10:08 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1108 AM MDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
04/02/2018  M68 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            STROUSS HILL WYDOT SITE.

&&

MJAMSKI
Local storm report, Apr 2, 10:09 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 AM MDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST 1 S ROCK RIVER          41.72N 105.97W
04/02/2018  M62 MPH          ALBANY             WY   MESONET

            ROCK RIVER UPR SENSOR.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 2, 10:20 AM MST to 12:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 02/1025 MST.

High Wind, Laramie Valley

When
April 2, 10:25 AM MST to 2:25 PM MST
Where
Laramie Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 02/1330 MST.

High Wind, South Laramie Range Foothills

When
April 2, 11:25 AM MST to 3:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 59 mph at 02/1125 MST.

High Wind, North Snowy Range Foothills

When
April 2, 11:50 AM MST to 1:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/1255 MST.

High Wind, Central Laramie County

When
April 2, 12:00 PM MST to 1:00 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.

High Wind, Shirley Basin

When
April 2, 12:45 PM MST to 5:45 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Shirley Rim measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
April 2, 2:55 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
April 2, 3:00 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured a peak wind gust of 58 mph.

High Wind, Laramie Valley

When
April 2, 3:40 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured a peak wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
April 2, 4:40 PM MST to 4:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured peak wind gusts of 58 mph.

High Wind, Central Carbon County

When
April 2, 5:40 PM MST to 5:45 PM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured peak wind gusts of 60 mph.

High Wind, North Snowy Range Foothills

When
April 2, 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured a peak wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
April 2, 6:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured a peak wind gust of 58 mph.

High Wind, Central Carbon County

When
April 2, 9:00 PM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at Rawlins Airport measured a peak gust of 58 mph.

High Wind, Central Carbon County

When
April 2, 9:05 PM MST to 11:15 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Sinclair measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
April 2, 10:25 PM MST to 11:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763830, 763837, 763840, 763817, 763843, 763812, 763836, 763838, 763834, 763827, 763816, 763831, 763828, 763813, 763814, 763811.